Texas, 2021

Tornadoes and Flash Flooding in Texas, May 16 to 19, 2021

May 16 to 19, 2021 · NWS SJT · 12 events in 9 counties and zones

Isolated dryline thunderstorms developed on the evening of May 16, well in advance of an approaching upper level low. These storms produced an EF-0 tornado on the north side of Anson, and large hail and damaging winds in Fisher and Haskell Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated dryline thunderstorms developed on the evening of May 16, well in advance of an approaching upper level low. These storms produced an EF-0 tornado on the north side of Anson, and large hail and damaging winds in Fisher and Haskell Counties. An approaching upper low from New Mexico interacted with a warm front on May 17, and produced a long track EF2 tornado across northern Sterling County along with several severe weather reports. Many storm chasers videotaped this tornado as it tracked across the wind farms. Heavy rain resulted in some flash flooding in Fisher County on the night of May 18 and in Irion County on the afternoon of May 19.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 16, 6:03 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, May 16, 6:03 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
703 PM CDT Sun May 16 2021

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 226 PM CDT Sun May 16 2021

As a dryline mixes east into parts of West Texas, isolated to
scattered thunderstorms should develop along it late this afternoon.
Some of the hi-res models indicate a potential for a few storms to
move off the dryline and enter the western Big Country/northwestern
Concho Valley early tonight. If this occurs, would have an attendant
risk of large hail and damaging winds with the storms. Late tonight,
some of the hi-res models indicate a potential for a thunderstorm
complex to move southeast into the northern Big Country before
dissipating. Gusty winds would be possible with the leading outflow
should this occur. Lows tonight will be in the mid to upper 60s with
south winds and increasing cloud cover.

The potential for severe weather will be increased Monday afternoon
and evening. The SPC Day2 Convective Outlook now has an Enhanced
Risk of severe storms across the northwestern part of our area, with
Slight Risk encompassing nearly all of the rest of our area. A warm
and humid day is expected with highs in the 80s, dewpoints in the
60s, and south winds. After a nighttime retreat, the dryline will
mix east again across areas of West Texas. By late afternoon, the
dryline should extend from near Lubbock to Big Spring to far
northwestern Crockett County. Hi-res models show an indication of an
outflow boundary (from convection moving into the northern Big
Country late tonight) moving south across some of our eastern and
central counties during the day. An upper low will move east across
the Four Corners area on Monday, with a trough extending south along
the Arizona/New Mexico border by late afternoon. With the approach
of this system, thunderstorms are expected to develop along the
dryline by late afternoon. Could also have thunderstorm development
along the aforementioned outflow boundary. With strong instability
and strengthening vertical shear with the approaching upper system,
severe storms will be possible. The main severe weather threats will
be large/very large hail and damaging winds, with an isolated
tornado risk.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 220 PM CDT Sun May 16 2021

Monday evening into Tuesday morning still appears to be the most
active period in the next several days for significant weather.

By early Monday evening, thunderstorms will likely be ongoing for
portions of our area, especially areas north and west of a
Sterling City to Abilene to Throckmorton line. Farther south,
thunderstorm chances may be limited by atmospheric capping. Storms
may be able to develop over higher terrain to the west, then
dissipate as they move east into our forecast area.

With the northern convection, all the ingredients will be there
for severe storms, with CAPE values greater than 3000 J/kg, and
0-6km bulk shear values greater than 35 or 40 knots by Monday
afternoon. In addition, there will be convective boundaries from
tonight's convection to work with, enhancing the severe weather
threat. The main concerns will be large hail and damaging winds,
but an isolated tornado can't be ruled out. These storms are
expected to grow into an MCS during the late evening and overnight
hours, moving east or east/southeast through Tuesday morning.
Exactly how this evolves will depend on the afternoon and evening
thunderstorm activity. However, most of the area, and especially
the northern half, should see precipitation at some point between
Monday night and early Tuesday afternoon. Showers and
thunderstorms should be moving east and out of the area during
the afternoon hours Tuesday.

The slow movement of the trough through the middle of the week
will keep a chance of showers and storms in the forecast through
Wednesday. Still expect to see a lull in activity from Wednesday
night into Friday morning, with more rain chances back in the
forecast Friday into the weekend as a large upper trough moves
into the western half of the U. S., putting our area back under
active southwesterly flow aloft.

Temperatures are expected to be near or slightly above normal
through next weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 655 PM CDT Sun May 16 2021

Convection is currently developing west of the terminals early
this evening. Latest models weaken this activity before reaching
KABI, KSJT and KSOA. Will keep an eye on these storms but will not
include in the forecast at this time based on the latest model
trends. Otherwise, expect another round of MVFR stratus to develop
overnight and persist through the morning hours. Scattered
showers and thunderstorms will be possible across the terminals on
Monday, including severe storms, but is currently not expected to
affect the area until after 17/00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 66  84  63  76 /  20  40  70  80
San Angelo 	 67  88  63  84 /  20  20  70  60
Junction 	 68  86  64  82 /  20  20  60  80
Brownwood 	 67  83  65  76 /  20  40  70  90
Sweetwater 	 66  86  62  79 /  30  20  70  60
Ozona      	 68  86  64  86 /  20  20  70  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...19
LONG TERM....20
AVIATION...24
Hazardous weather outlook, May 16, 1:52 PM CST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
252 PM CDT Sun May 16 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-172000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
252 PM CDT Sun May 16 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible mainly across the area
north of an Albany to Robert Lee to Sterling City line. The main
hazards will be large hail and damaging winds, along with
dangerous lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe thunderstorms will be possible Monday afternoon and monday
night. The main hazards will be large or very large hail and
damaging winds, along with dangerous lightning. There will also
be a possibility of an isolated tornado.

More widespread coverage of thunderstorms is expected Monday
night into Tuesday. Heavy rainfall may bring a threat for
localized flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Monday. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Special weather statement, May 16, 6:58 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service San Angelo TX
758 PM CDT Sun May 16 2021

TXZ064-170115-
Sterling TX-
758 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STERLING COUNTY
UNTIL 815 PM CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm
located northwest of Sterling City. This thunderstorm is moving
southeast at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Sterling County.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3208 10095 3174 10104 3184 10127 3208 10127
TIME...MOT...LOC 0054Z 303DEG 15KT 3194 10119

PO

The radar

The Dyess AFB radar (KDYX), 115 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 2 tornado, 2 flash flood. Local standard time, as filed.

Hail, Fisher

When
May 16, 8:08 PM CST
Where
Fisher County, 3.57 mi SE of Claytonville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.590, -100.480

A trained spotter measured this hail stone at 2.2 inches.

Thunderstorm Wind, Haskell

When
May 16, 9:23 PM CST
Where
Haskell County, 0.58 mi E of O Brien
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.380, -99.840

Damaging thunderstorm winds damaged an outbuilding and blew down a grain house on the south side of O'Brien near State Highway 6.

Tornado, Haskell

When
May 16, 9:46 PM CST to 9:47 PM CST
Where
Haskell County, 1.83 mi NW of Stamford to 1.69 mi NW of Stamford
Rating
EF0
Path length
0.15 mi
Path width
130 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
32.966, -99.805

This EF-0 tornado with peak winds estimated at 85 mph began just west of U.S. Highway 277 where it damaged a roof of a home and broke many smaller to medium size Mesquite tree branches. It crossed U.S. Highway 277, broke more tree limbs and struck an auto and body shop. The tornado lifted a small steel metal building at the auto and body shop and threw it 75 yards. It broke tree branches and damaged the roof of a nearby building. The tornado also caused debris to penetrate a nearby metal building, and it damaged a nearby porch.

Thunderstorm Wind, Coleman

When
May 17, 8:08 AM CST
Where
Coleman County, 0.59 mi E of Coleman
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.830, -99.420

Large tree limbs and power lines were blown down by damaging thunderstorm winds across the central and south central part of Coleman.

Tornado, Sterling

When
May 17, 6:11 PM CST to 6:47 PM CST
Where
Sterling County, 18.51 mi NW of Sterling City
Rating
EF2
Path length
11.4 mi
Path width
1,056 yd
Reported by
NWS Storm Survey
Coordinates
32.050, -101.180

A NWS Storm Survey was conducted for this tornado that was videotaped by many storm chasers throughout it's track across northern Sterling County. We found many snapped Mesquite tree trunks and plenty of tree limb damage. The tornado moved large wind turbine propellers at two different locations, and it snapped 16 power poles across two ranches. The tornado caused a wind mill stand to bend over. A nearby crane located about a mile south of the tornado track or in the rear flank downdraft, measured a wind speed of 109 mph. The twister destroyed a camper.

The collective videotapes on social media from the many storm chasers, showed the tornado starting out as a multi-vortex tornado in the northwest part of Sterling County around 711 PM CDT, transitioning to a large cone near the wind farms, and then becoming rain wrapped as it struck the gas plant at around 747 PM CDT. As the tornado struck a gas plant on State Highway 163, it slung a large dumpster about 300 yards into a nearby pasture, snapped a telephone pole and threw a large Conix container about 50 feet. It also bent one of the towers on the plant.

Many thanks to the Sterling County Sheriff's Department, the Stewart Ranch, National Weather Service Midland, other ranchers and all of the storm chasers for their excellent assistance.

Hail, Sterling

When
May 17, 6:40 PM CST
Where
Sterling County, 13.18 mi N of Sterling City
Measured
2.75 in hail
Reported by
Public
Coordinates
32.020, -101.020

A storm chaser reported baseball size hail.

Hail, Nolan

When
May 17, 6:57 PM CST
Where
Nolan County, 1.38 mi N of Sweetwater
Measured
1.25 in hail
Reported by
Public
Coordinates
32.490, -100.400

Public reported this 1.25 inch hail report on the north side of Sweetwater using the Mping App.

Hail, Taylor

When
May 17, 8:21 PM CST
Where
Taylor County, 1.81 mi NE of Abilene
Measured
1 in hail
Reported by
Public
Coordinates
32.470, -99.710

A member of the public on social media measured 1 inch hail on the northeast side of Abilene.

Hail, Coke

When
May 17, 8:37 PM CST
Where
Coke County, 6.33 mi N of Bronte
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
31.970, -100.280

Hail, Tom Green

When
May 18, 1:15 AM CST
Where
Tom Green County, 4.19 mi E of Vancourt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.340, -100.110

Flash Flood, Fisher

When
May 18, 4:58 AM CST
Where
Fisher County, 4.3 mi ENE of Celotex to 4.78 mi NNW of Mc Caulley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.874, -100.132

The Fisher County Sheriff's Office reported flooding for several miles along FM 57, between Hamlin and McCaulley.

Flash Flood, Irion

When
May 19, 6:30 PM CST
Where
Irion County, 4.92 mi W of Barnhart to 3.91 mi NNW of Barnhart
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.117, -101.262

The Irion County Sheriff's Office reported numerous locations along FM 163 north of Barnhart under water with debris floating in the roadway. Flooding was also reported on CR 401 and CR 131.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956906, 956907, 960664, 956908, 956909, 956910, 956911, 956912, 956913, 956914, 956916, 956920.